Alert archive / Puerto Rico / Flash Flood Warnings in 2006

Flash Flood Warning 83, NWS JSJ

October 19, 2006

NWS JSJ issued this flash flood warning at Oct 19, 2006, 2:40 PM CDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 19, 2006, 2:40 PM CDT (19:40 UTC)
Expired
Oct 20, 2006, 8:45 AM CDT
In force
18 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 191947
FFWSJU
PRC007-021-025-029-031-061-063-119-127-139-192145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
340 PM AST THU OCT 19 2006

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING...
  FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO
     CANOVANAS
     CAROLINA
     CAGUAS
     AGUAS BUENAS
     GURABO
     SAN JUAN
     TRUJILLO ALTO
     BAYAMON
     GUAYNABO
     RIO GRANDE

* UNTIL 545 PM AST

* AT 315 PM AST...A TRAINED WEATHER OBSERVER AS WELL A SATELLITE 
IMAGERY REPORTED AND INDICATED SHOWERS WITH STRONG THUNDERSTORMS AND 
VERY HEAVY RAIN OCCURRING OR MOVING QUICKLY TOWARDS THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO INTERIOR 
SECTIONS OF RIO GRANDE...CENTRAL GUAYNABO...EAST CENTRAL BAYAMON...  
TRUJILLO ALTO...SOUTH CENTRAL SAN JUAN...SOUTHEASTERN CAROLINA AND   
CENTRAL CANOVANAS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...ROADS...AS WELL AS LAND ALONG THE BANKS OF 
CREEKS AND STREAMS. MUDSLIDES ARE POSSIBLE IN AREAS OF STEEP TERRAIN.

IN MOUNTAINOUS TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS
WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO
TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A
FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 1839 6586 1830 6585 1819 6605 1828 6610
      1835 6618 1837 6598

$$
RAM
1 follow-up statement
000 
WGCA72 TJSJ 192142
FFSSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
540 PM AST THU OCT 19 2006

PRC007-021-025-029-031-061-063-119-127-139-192150-
CANOVANAS-CAROLINA-CAGUAS-AGUAS BUENAS-GURABO-SAN JUAN-TRUJILLO
ALTO-BAYAMON-GUAYNABO-RIO GRANDE-
540 PM AST THU OCT 19 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM AST FOR THE
FOLLOWING MUNICIPALITIES...

IN PUERTO RICO
     CANOVANAS...CAROLINA...CAGUAS...AGUAS BUENAS...GURABO...SAN
     JUAN...TRUJILLO ALTO...BAYAMON...GUAYNABO AND RIO GRANDE

RAINFALL HAS ABATED CONSIDERABLY IN THE AREA. DOPPLER RADAR SHOWED 
ONLY LIGHT RAIN IN THE WARNED AREA AND ALL RIVERS ARE SUBSIDING.

LAT...LON 1839 6586 1830 6585 1819 6605 1828 6610
      1835 6618 1837 6598

$$

SNELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 19, 12:03 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Oct 19, 12:03 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
103 PM AST THU OCT 19 2006

.UPDATE...WSR-88D REMAINS OUT OF SERVICE UNTIL FURTHER NOTICE. FAA
TECHNICIANS ARE ON SITE TROUBLESHOOTING. EXPECT VARIABLY TO
MOSTLY CLOUDY SKIES ACROSS THE LOCAL ISLANDS FOR THE REST OF THIS
AFTERNOON...WITH DEVELOPING SCATTERED TO NUMEROUS SHOWERS AND
ISOLATED TO SCATTERED THUNDERSTORMS. PERIODS OF HEAVY RAINFALL AND
AT LEAST SOME MINOR FLOODING ARE EXPECTED IN MANY AREAS...WITH THE
POTENTIAL FOR MORE SIGNIFICANT FLASH AND RIVER FLOODING IN A FEW
LOCATIONS. WE HAVE A FLASH FLOOD WATCH IN EFFECT UNTIL 800 PM
THIS EVENING FOR THE U.S. VIRGIN ISLANDS...CULEBRA AND VIEQUES AND
ALL BUT THE WESTERN ONE-QUARTER OF PUERTO RICO. SHORT TERM GRIDS
AND ZFP HAVE BEEN UPDATED. FOR THE COASTAL WATERS...WE MADE A
COUPLE OF MINOR ALTERATIONS TO PREVIOUS CWF...OTHERWISE NO CHANGES.

REMAINDER BELOW UNCHANGED FROM THE MIDNIGHT SHIFT EXCEPT FOR THE
WATCH/WARNING/ADVISORY SECTION.

&&

.PREV DISCUSSION...QUICKSCAT DATA LAST NIGHT INDICATED THE LOW
PRESSURE CENTER THAT HAVE LINGERED SINCE SEVERAL DAYS AGO...JUST
NORTH OF PUERTO RICO. THIS WAS IN GOOD AGREEMENT TO THE GFS40
SOLUTION NEAR THAT TIME. THE 200MB STREAMLINES/WINDS ANALYSIS
CONTINUED TO SHOW AN UPPER LEVEL TROUGH NORTHEAST OF THE ISLANDS.
225MB-100MB SATELLITE DERIVED WINDS ALSO SHOWED SPEED CONVERGENCE
TO THE WEST OF THE TROUGH CENTER AND ACTIVE WEATHER IN THE
VICINITY OF THE U.S.V.I....THE NORTHERN LEEWARD ISLANDS AND OVER
THE ATLANTIC WATERS.

THE PERSISTENT LOW PRESSURE NORTH OF PUERTO RICO WILL CONTINUE IN
THE VICINITY WITH A TREND TO SLOWLY MOVE AWAY OF THE LOCAL AREA
LATE FRIDAY OR SATURDAY. WHILE THIS HAPPENS...STRONG DIFLUENCE
ALOFT WILL RESULT IN ACTIVE WEATHER OVER THE ATLANTIC AND IN THE
VICINITY OF THE U.S.V.I. LATEST GUIDANCE SUGGEST THAT A SIMILAR
SCENARIO WILL PERSIST UNTIL FRIDAY OR EARLY SATURDAY WHEN THE
SURFACE LOW NORTH OF PUERTO RICO IS EXPECTED TO EXIT TO THE
NORTH...AWAY OF THE AREA. ALL THIS WILL RESULT IN A LOW LEVEL
SOUTH FLOW WHICH MAY INDUCE AFTERNOON PRECIPITATION IN THE
NORTH...NORTHEAST AND EAST SECTIONS OF THE ISLANDS TODAY AND
FRIDAY.

.PREV SYNOPSIS...LOW PRESSURE AT THE SURFACE JUST NORTH OF SAN
JUAN AND A TROUGH ALOFT EXTENDING NORTHEAST INTO THE ATLANTIC
WILL KEEP UNSETTLED WEATHER OVER THE LOCAL AREA WITH ACTIVITY
FOCUSING OVER THE WATERS SURROUNDING THE U.S. VIRGIN ISLANDS
THROUGH THURSDAY AND POSSIBLY INTO FRIDAY AND SATURDAY. ACTIVE
WEATHER WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...
WILL CONTINUE ACROSS PARTS OF THE REGIONAL WATERS THROUGH AT
LEAST FRIDAY

.PREV MARINE...UNSETTLED WEATHER OVER THE EASTERN WATERS AND THE
ATLANTIC WATERS CAN PRODUCE DANGEROUS MARINE CONDITIONS WITH ROUGH
SEAS IN THE VICINITY OF THE SHOWERS AND FREQUENT LIGHTNING WHICH
MAY BE INTENSE.

.PREV AVIATION...PERIODS OF LOW CEILING AND REDUCED VISIBILITIES
WITH SCATTERED TO NUMEROUS SHOWERS ARE POSSIBLE TODAY MAINLY FOR
THE NORTH AND EAST SECTIONS OF PUERTO RICO AND OVER THE U.S.
VIRGIN ISLANDS.

.PREV HYDROLOGY...ADDITIONAL RAINFALL EXPECTED TODAY MAY AGAIN
RESULT IN FLOODING PROBLEMS ACROSS THE SAN JUAN METROPOLITAN AREA
AND SOME RIVERS GETTING OUT OF THE BANKS.

.PREV CLIMATE...CURRENT MONTH HAS BEEN A RAINY ONE IN SAN JUAN.
MONTH TO DATE 8.27 INCHES OF RAIN HAVE BEEN MEASURED. THIS IS 5.42
INCHES ABOVE THE NORMAL VALUE OF 2.85. YEAR TO DATE...12.45 INCHES
OF RAIN ABOVE THE NORMAL VALUE HAVE BEEN MEASURED AT THE LMM
INTERNATIONAL AIRPORT.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH UNTIL 8 PM AST THIS EVENING FOR PRZ001-PRZ002-
     PRZ003-PRZ004-PRZ005-PRZ006-PRZ007-PRZ008-PRZ009-PRZ012-
     PRZ013.

VI...FLASH FLOOD WATCH UNTIL 8 PM AST THIS EVENING FOR VIZ001-VIZ002.

&&
Hazardous weather outlook, Oct 19, 5:30 AM CDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST THU OCT 19 2006

PRZ001>013-AMZ710>750-201000-
630 AM AST THU OCT 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...A LOW PRESSURE SYSTEM PERSISTS ACROSS
THE LOCAL AREA THIS MORNING. THIS FEATURE...AND THE ASSOCIATED
MOISTURE...WILL LINGER ACROSS THE LOCAL AREA TODAY. ACTIVE WEATHER
CAN ONCE AGAIN BE EXPECTED ACROSS PARTS OF THE LOCAL FORECAST AREA.
LOCALLY HEAVY RAINFALL WILL RESULT IN AREAS OF URBAN AND SMALL
STREAM FLOODING...WITH THE CHANCE FOR ISOLATED AREAS OF FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...THE LOW WILL START TO MOVE FROM THE LOCAL
AREA ON FRIDAY. ONCE THE LOW MOVES FROM THE AREA...TYPICAL OCTOBER
WEATHER IS EXPECTED WITH GOOD CHANCES FOR AFTERNOON SHOWERS AND
THUNDERSTORMS EACH DAY...AND ALWAYS WITH THE POTENTIAL FOR ISOLATED
AREAS OF HEAVY RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

VIZ001-002-AMZ710>730-201000-
630 AM AST THU OCT 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...A LOW PRESSURE SYSTEM PERSISTS ACROSS
THE LOCAL AREA THIS MORNING. THIS FEATURE...AND THE ASSOCIATED
MOISTURE...WILL LINGER ACROSS THE LOCAL AREA TODAY. ACTIVE WEATHER
CAN ONCE AGAIN BE EXPECTED ACROSS PARTS OF THE LOCAL FORECAST AREA.
LOCALLY HEAVY RAINFALL WILL RESULT IN AREAS OF URBAN AND GUT
FLOODING...WITH THE CHANCE FOR ISOLATED AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THE LOW WILL START TO MOVE FROM THE LOCAL
AREA ON FRIDAY. ONCE THE LOW MOVES FROM THE AREA...TYPICAL OCTOBER
WEATHER IS EXPECTED WITH GOOD CHANCES FOR AFTERNOON SHOWERS AND
THUNDERSTORMS EACH DAY...AND ALWAYS WITH THE POTENTIAL FOR ISOLATED
AREAS OF HEAVY RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

In the hours before

Special weather statement, Oct 19, 2:39 PM CDT, 1 minute before
PRC007-009-017-019-021-025-029-031-035-037-039-041-043-045-047-051-
053-054-057-061-063-069-077-085-089-091-101-103-105-107-109-119-123-
127-129-135-137-139-143-145-149-192000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
339 PM AST THU OCT 19 2006

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 400 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
     DORADO...CANOVANAS...CAROLINA...CIALES...CAGUAS...CIDRA...
     COAMO...CAYEY...COROZAL...MANATI...FLORIDA...COMERIO...
     AIBONITO...AGUAS BUENAS...BARRANQUITAS...BARCELONETA...JUNCOS...
     GURABO...LUQUILLO...PATILLAS...OROCOVIS...NAGUABO...NARANJITO...
     MOROVIS...SAN JUAN...TOA ALTA...SAN LORENZO...VILLALBA...
     TRUJILLO ALTO...VEGA ALTA...LAS PIEDRAS...BAYAMON...CEIBA...
     GUAYAMA...FAJARDO...HUMACAO...GUAYNABO...VEGA BAJA...SALINAS...
     RIO GRANDE AND TOA BAJA

AT 325 PM AST...SATELLITE DATA AND AN OFF DUTY METEOROLOGIST
INDICATED A STRONG THUNDERSTORM NEAR BAYAMON...GUAYNABO...AGUAS
BUENAS AND CAGUAS MOVING EAST NORTHEAST AT 10 TO 15 MPH. THIS
THUNDERSTORM WILL CONTINUE TO AFFECT THESE MUNICIPALITIES THROUGH
355 PM...THEN MOVE INTO SAN JUAN...GURABO AND TRUJILLO ALTO BY 410
PM. THIS THUNDERSTORM WILL LIKELY CONTAIN CLOUD TO GROUND
LIGHTNING...TORRENTIAL RAIN...STRONG AND GUSTY WINDS AND POSSIBLY
SOME SMALL HAIL.

IF THIS DANGEROUS STORM APPROACHES YOUR AREA...SEEK SAFE SHELTER
INSIDE A STURDY BUILDING AND STAY THERE UNTIL THE STORM HAS PASSED.

BCS/RAM/AAS
Special weather statement, Oct 19, 2:39 PM CDT, 1 minute before
PRC007-009-017-019-021-025-029-031-035-037-039-041-043-045-047-051-
053-054-057-061-063-069-077-085-089-091-101-103-105-107-109-119-123-
127-129-135-137-139-143-145-149-192015-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
339 PM AST THU OCT 19 2006

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 415 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
     DORADO...CANOVANAS...CAROLINA...CIALES...CAGUAS...CIDRA...
     COAMO...CAYEY...COROZAL...MANATI...FLORIDA...COMERIO...
     AIBONITO...AGUAS BUENAS...BARRANQUITAS...BARCELONETA...JUNCOS...
     GURABO...LUQUILLO...PATILLAS...OROCOVIS...NAGUABO...NARANJITO...
     MOROVIS...SAN JUAN...TOA ALTA...SAN LORENZO...VILLALBA...
     TRUJILLO ALTO...VEGA ALTA...LAS PIEDRAS...BAYAMON...CEIBA...
     GUAYAMA...FAJARDO...HUMACAO...GUAYNABO...VEGA BAJA...SALINAS...
     RIO GRANDE AND TOA BAJA

AT 325 PM AST...SATELLITE DATA AND AN OFF DUTY METEOROLOGIST
INDICATED A STRONG THUNDERSTORM NEAR BAYAMON...GUAYNABO...AGUAS
BUENAS AND CAGUAS MOVING NORTH NORTHEAST AT 10 TO 15 MPH. THIS
THUNDERSTORM WILL CONTINUE TO AFFECT THESE MUNICIPALITIES THROUGH
355 PM...THEN MOVE INTO SAN JUAN...CAROLINA...GURABO AND TRUJILLO
ALTO BY 410 PM. THIS THUNDERSTORM WILL LIKELY CONTAIN CLOUD TO
GROUND LIGHTNING...TORRENTIAL RAIN...STRONG AND GUSTY WINDS AND
POSSIBLY SOME SMALL HAIL.

IF THIS DANGEROUS STORM APPROACHES YOUR AREA...SEEK SAFE SHELTER
INSIDE A STURDY BUILDING AND STAY THERE UNTIL THE STORM HAS PASSED.

BCS/RAM/AAS

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 7:20 PM CDTFlash Flood WarningJSJ19 hr
Oct 18, 8:56 PM CDTFlash Flood WarningJSJ19 hr
Oct 18, 11:58 PM CDTFlash Flood WarningJSJ20 hr
Oct 19, 10:34 AM CDTFlash Flood WatchJSJ9 hr
Oct 19, 3:40 PM CDTFlash Flood WarningJSJ19 hr
Oct 19, 6:17 PM CDTFlash Flood WarningJSJ19 hr
Oct 19, 6:47 PM CDTFlash Flood WarningJSJ18 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.